Side Effects: I Could Do Without Them!

When my seizures decided to make a come back in March 2013, after being oh so quiet for 17 years, I knew it would come with a lot attached. When my neurologist gave me the prescription for Keppra, the first thing he said was “this medication will cause extreme drowsiness and intense mood swings.” Oh great! Just what I need, to be sleepy and can’t control my emotions. It was a complete struggle. Anyone that knows me knows I am not a sleeper. I can wake up at 6am and I am up until 11pm without any naps. Just a ball of energy all the time.

What is it with this medicine thing though? It “fixes” one thing but the side effects can cause so many other issues. So many times I wonder should I even take the meds. Am I better off just letting the seizures take its course and go about my business? yea right! Get real Whitney is what I tell myself. It really is frustrating at times. The fact that the Temporal Lobe Seizures affect my emotions as well, does not make it any better. The feelings of deja vu, anxiety, and everything in between can be extreme and sometimes mild. The hallucinations are another biggie. Sometimes I see shadows and have to look twice. Creepy but I have learned to manage it.

When I first started the Keppra, my mom moved to Dallas to help me get adjusted to everything. There were times I would just sit in the room alone. I felt bad because at any given moment I would just snap into this bad attitude. We would be laughing at a tv show and the next I would just get angry. She would tell me go lay down somewhere. Some people would get mad at me, pull away but my mom, she understood and knew this was hard for me. She saw how upset I was at myself and the fact it was out of my control, out of her control made it worse. I can feel two different emotions at once. I can cry but still laugh at the same time. At times I’m confused but know exactly what I want. In my head I’m portraying an emotion of being calm but to others I’m being a total queen B. It’s hard to explain but I just know it is very hard to deal sometimes.

Now while I am battling this life long thing of epilepsy, I am also being treated for Chronic Migraines. Headaches and Seizures go hand in hand. But my neurologist noticed these were not just headaches. I was having paralyzing headaches outside of my seizures. Some nights I would be in bed in the dark unable to move, blink, think because of a migraine so bad. It was happening often. The keppra was helping out with the seizures but I was still having breakthroughs so my doctor decided to add the second medication Topamax which also treats the migraines. These came with additional side effects. My taste buds were gone. Anything with acid taste like uh dish water! No I never tasted it but I’m sure it tastes really bad. So orange juice, soda, you name it was horrible! It also made me sleepy. Now here I am sleeping even MORE. I always felt like if I sleep more than 8 hours, I’m missing out on parts of my life I will never get back. Days were being wasted.

The worst part of Topamax is the pins and needles feeling in my hands. Mostly in my fingers. Just imagine your hands falling asleep and than that tingling feeling then someone sticking you with needles while it’s tingling yea that’s what it feels like. Sometimes it gets so bad I can barely grip anything. I’m always dropping something or can barely type when I’m at work. But see I know the side effects are only temporary, that’s what I try to tell myself to get through it. It is very frustrating when your body is adjusting. Then just when it’s in your system and your body says ok I know how to handle it….BAM your doctor increase the meds and here comes Edward Scissorhands again -_-

Now I will never use my diagnosis as an excuse to be mean and just go off on someone. If you are being an idiot then damn it I’m going to tell you. I do not sugar coat anything. I have mastered the art of knowing when I am having a seizure or not. I noticed my mood changes happened when missed meds are involved or my medication dosage change or I had a seizure within a 24 period. I know all of this because I keep a very detailed journal that I share with my doctor. I just ask that my loved ones, family and friends are patient with me. Most of the time I will just not talk or keep to myself for the sake of protecting others feelings. That’s just Whit always saving the world. One time I did snap on my mom over her fussing at me about washing a dish in my apartment and said “oh you know it’s these meds” but I was well aware of what I was doing. She gave me that “you are not to old for me to knock you upside your head” look. We both just laughed about it.

At times you have to make light of the situation just to get through it. Laughter is often the best medicine.

With Love,
Whit

0 thoughts on “Side Effects: I Could Do Without Them!

Leave a Reply